■ The healthcare system:
Building safer systems to enhance clinical care delivery
Type of activity: Text case
This text case describes a post-operative medication patient safety incident (accident in Québec). The facilitation questions and suggestions to faculty focus on helping learners to identify medication risk factors and to consider strategies for minimizing such risks.
An 87-year-old woman with osteoarthritis has a total right knee replacement under spinal anaesthesia without morphine. The surgery is uneventful and the patient has a femoral nerve catheter left in situ for post-operative analgesia. The anesthesiologist writes an order for hydromorphone 0.5 mg S.C. q 4–6 hours prn. Subsequently, the orthopaedic surgeon orders hydromorphone 2.5 mg S.C. q 4-6 hours prn.
Although hospital protocol states that the anesthesiologist is responsible for analgesia medication as long as the femoral nerve catheter remains in use, a nurse administers hydromorphone 2.5 mg S.C. at 21:00 and a second dose at 01:30. Two hours later, the nurse finds the patient unresponsive. The patient is given naloxone, is resuscitated, and is transferred to the intensive care unit.
She recovers but has minor residual neurological and cognitive deficits.
- What are some features of this case that may have led to this patient safety incident (accident in Québec)?
- Discuss any risk factors that should be considered prior to ordering an opioid such as hydromorphone.
- How might various healthcare professionals within a patient’s circle of care ensure clear and effective communication?
- Why do you think the hospital has a protocol in place for the anesthesiologist to prescribe analgesia while the femoral nerve catheter is in situ? Can you think of additional safeguards that might have helped to prevent this patient safety incident (accident in Québec)?
- What is medication reconciliation and why is it important?
CanMEDS: Medical Expert,